Hail, Story
- When
- June 18, 12:31 PM CST to 12:40 PM CST
- Where
- Story County, Nevada
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.017, -93.450
A cold front dropped southeast across the state during the day on the 18th. The atmosphere was quiet unstable with lifted indices in the -3 to -6 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped southeast across the state during the day on the 18th. The atmosphere was quiet unstable with lifted indices in the -3 to -6 C. range, and CAPE values in the 2000 to 3000 J/kg range. As had been the case over the previous several days, thunderstorms developed by the mid day hours. Moisture was somewhat limited with surface dew point values in the upper 50s to mid 60s. A scattered line of thunderstorms developed in central Iowa. One of the storm along the line became severe in Story County as it moved over Nevada. The storm produced winds around 60 MPH, causing considerable tree damage in the city as it went over a mesonet site. A trained spotter reported nickel size hail and measured a gust of 66 MPH. The storm weakened quite rapidly after moved south of Nevada with no further damage reported from it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 2:00 AM CST, 10 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT WED JUN 18 2003 PROBLEMS RELEGATED PRIMARILY TO THE FIRST PERIOD AS BOUNDARY SLIPS THROUGH THE STATE...THEN AGAIN BY THE LATE WEEKEND INTO NEXT WEEK AS WESTERN TROF DEVELOPS. FRONT IS CURRENTLY MOVING INTO NORTHERN IA WITH MINIMAL FORCING AS MAIN SHORTWAVE ENERGY REMAINING WELL TO THE NORTH. THE WEAK INSTABILITY AND SHEAR HAS PRODUCED ONLY ISOLATED CONVECTION AND MOST OF THIS HAS REMAINED OUTSIDE OF THE CWA. THIS BOUNDARY WILL CONTINUE TO SLIDE ACRS THE STATE TODAY AS SFC RIDGE BUILDS INTO THE NORTHERN MIDWEST. INSTABILITY WILL INCREASE ALONG AND AHEAD OF THE BOUNDARY WITH CAPES OVER 1000J/KG BY MIDDAY. SHEAR WILL REMAIN MINIMAL SO ORGANIZED SEVERE CONVECTION IS NOT ANTICIPATED. SIMILAR SCENARIO TO YESTERDAY WITH MAIN THREAT FROM LOCALIZED HEAVY RAINFALL WITH SLOW MOVING STORMS. TEMPERATURES SHOULD RISE NICELY IN WARM SECTOR AHEAD OF THE FRONT AND HAVE GONE WITH HIGHER FWC/MET FOR MOST LOCATIONS. A RELATIVELY STRONG SFC RIDGE WILL SLIDE INTO THE MIDWEST TONIGHT AND LINGER THROUGH EARLY SATURDAY. MOST OF THE CWA WILL SEE A NORTHERLY FLOW TONIGHT BECOMING MORE EASTERLY BY LATE IN THE WORK WEEK. THIS WILL IMPART DRY CONDITIONS AND MODERATE TEMPERATURES ACRS THE STATE THROUGH THE END OF THE WEEK AS A LONG WAVE TROF GRADUALLY SETS UP ACRS THE WESTERN US. THE TROF WL EVENTUALLY DRAW MOISTURE BACK INTO THE STATE AND AVN DEVELOPS CONVECTION AS THE THETA-E ADVECTION INCREASES ON SATURDAY. OTHER MODELS NOT AS AGGRESSIVE WITH CONVECTION AND WL CONTINUE TO HOLD OFF ON PCPN FOR SATURDAY. THE REMAINDER OF THE EXTENDED APPEARS IN FAIRLY GOOD SHAPE AS SEVERAL SHORTWAVES EJECT OUT OF THE WESTERN TROF WITH TIMING BECOMING THE PRIMARY ISSUE. .DSM...NONE COGIL
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH THROUGH CENTRAL IOWA TODAY PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. WEAK TO MODERATE INSTABILITY IS FORECAST BY MIDDAY WITH SHEAR REMAINING WEAK. THEREFORE...ANY SEVERE STORMS WILL REMAIN ISOLATED WITH THE MAIN THREAT FROM LARGE HAIL. HOWEVER...THE SLOW MOVEMENT OF THE STORMS WILL ALLOW MODERATE TO HEAVY RAINFALL TO OCCUR IN ISOLATED LOCATIONS...WHERE UP TO 2 INCHES OF RAIN MAY FALL IN A SHORT PERIOD OF TIME. THE FRONT WILL PUSH SOUTH OF THE STATE THIS EVENING WITH THE THREAT OF THUNDERSTORMS ENDING BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM SUNDAY INTO TUESDAY OF NEXT WEEK. SOME SEVERE WEATHER MAY OCCUR WITH THESE STORMS...HOWEVER THE TIMING AND EXTENT IS NOT KNOWN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364886, 5364887, 5364884, 5364885.